Prilosec and Nexium: No Increased Risk of Heart Problems Found

Long-term use of Prilosec (omerprazole) and Nexium (esomeprazole) is not likely to be associated with an increased risk of heart problems.

FDA has completed a comprehensive, scientific review of known safety data for both drugs, which are used to treat the symptoms of gastroesophageal reflux disease (GERD) and other conditions caused by excess stomach acid. While long-term studies reported to the agency on May 29, 2007, collected safety data, the study protocols did not specify how heart problems, such as heart attacks, were defined or verified. As a result, evaluating the information that was gathered about the safety of both drugs in these studies was challenging. 

FDA’s assessment of the information from the data gathered was further supported by an additional analysis of 14 comparative studies of Prilosec, four of which were placebo-controlled (an inactive substance was used).  Although these studies were not specifically conducted to assess the risk of heart problems, and patient follow-up was incomplete, they do not suggest an increased risk of heart problems with the use of Prilosec or its newer formulation Nexium.

Based on everything now known at the agency, the reported difference in the frequency of heart attacks and other heart-related problems seen in the earlier analyses of two small long-term studies does not indicate the presence of a true effect. This represents the agency’s current analysis of available data on these medications.

FDA recommends that health care providers continue to prescribe--and patients continue to use--Prilosec and Nexium as described in the labeling for the two drugs.

For More Information

FDA Statement (December 11, 2007)
http://www.fda.gov/bbs/topics/NEWS/2007/NEW01754.html

Update of Safety Review (Follow-up to Early Communication)
www.fda.gov/cder/drug/early_comm/omeprazole_esomepazole_update.htm

Early Communication  (Aug. 9, 2007)
http://www.fda.gov/cder/drug/early_comm/omeprazole_esomeprazole.htm

Date Posted: December 11, 2007